An increased risk of major birth defects in babies born to women who take a type of medication to treat migraines, seizures and bipolar disorder during pregnancy has prompted a safety advisory from the Food and Drug Administration (FDA).
The warning is issued to health care professionals and warns of a notable increase in neural tube defects and other major birth defects such as craniofacial defects and cardiovascular malformations in babies exposed to valproate sodium and related products (valproic acid and divalproex sodium) during gestation. The FDA reports that it will be working with manufacturers of these products to address labeling changes. Valproate sodium is marketed as Depacon. Dilvalproex sodium is marketed as Depakote, Depakoet CP, Depakote ER. Valproic acid is marketed as Depakene and Stavzor.
Studies show that Valproate use during pregnancy increases the risk of major malformations, including neural tube defects. In the U.S., about in 1,500 babies is born with a neural tube defect. The risk dramatically increases to 1 in 20 babies for children born to mothers treated with valproate during the first 12 weeks of pregnancy.
Women of childbearing potential should only use valproate if it is essential to manage their medical condition. Those who are not actively planning a pregnancy should use effective contraception, as birth defect risks are particularly high in the first trimester, before many women even know they are pregnant. Pregnant women using valproate or other AEDs are encouraged to enroll in the North American Antiepileptic Drug (NAAED) Pregnancy Registry at www.aedpregnancyregistry.org.
Women are advised to tell their healthcare professional about all medicines they take, including prescription and non-prescription medicines, vitamins and herbal supplements, and should not start a new medicine without first talking with a healthcare professional.